Beitr\ EMIS ELibM Electronic Journals Beiträge zur Algebra und Geometrie
Contributions to Algebra and Geometry
Vol. 44, No. 2, pp. 441-449 (2003)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



An analogue of the Krein-Milman theorem for star-shaped sets

Horst Martini and Walter Wenzel

Faculty of Mathematics, University of Technology Chemnitz, D-09107 Chemnitz, Germany

Abstract: Motivated by typical questions from computational geometry (visibility and art gallery problems) and combinatorial geometry (illumination problems) we present an analogue of the Krein-Milman theorem for the class of star-shaped sets. If $S\subseteq\mathbb{R}^n$ is compact and star-shaped, we consider a fixed, nonempty, compact, and convex subset $K$ of the convex kernel $K_0=\mbox{ck}(S)\mbox{ of }S$, for instance $K=K_0$ itself. A point $q_0\in S\setminus K$ will be called an extreme point of $S$ modulo $K$, if for all $p\in S\setminus(K\cup\{q_0\})$ the convex closure of $K\cup\{p\}$ does not contain $q_0$. We study a closure operator $\sigma:{\cal P}(\mathbb{R}^n\setminus K)\longrightarrow{\cal P} (\bR^n\setminus K)$ induced by visibility problems and prove that $\sigma(S_0)=S\setminus K$, where $S_0$ denotes the set of extreme points of $S$ modulo $K$.

Keywords: convex sets, star-shaped sets, closure operators, Krein-Milman theorem, visibility problems, illumination problems, watchman route problem, $d$-dimensional volume

Classification (MSC2000): 52A30; 06A15, 52-01, 52A20, 52A43

Full text of the article:

Electronic version published on: 1 Aug 2003. This page was last modified: 4 May 2006.

© 2003 Heldermann Verlag
© 2003--2006 ELibM and FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition